Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 130, NWS Midland/Odessa, TX

May 20, 2015Glasscock County, Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2015, 3:01 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2015, 3:01 PM CDT (20:01 UTC)
Expired
May 20, 2015, 4:00 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Glasscock County, TX, Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 3:40 PM CDTHAIL 1.756 Ne Stiles, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1293 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

585 
WUUS54 KMAF 202001
SVRMAF
TXC173-383-202100-
/O.NEW.KMAF.SV.W.0130.150520T2001Z-150520T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
301 PM CDT WED MAY 20 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  NORTHERN REAGAN COUNTY IN WEST TEXAS...

* UNTIL 400 PM CDT

* AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF NORTH REAGAN FIRE STATION...AND MOVING EAST AT 25 MPH. THIS STORM 
  WILL IMPACT SR 137.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  NORTH REAGAN FIRE STATION...STILES AND SAINT LAWRENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3141 10177 3146 10178 3164 10177 3180 10131
      3155 10126 3136 10126
TIME...MOT...LOC 2000Z 259DEG 20KT 3153 10168

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
488 
WWUS54 KMAF 202027
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT WED MAY 20 2015

TXC173-383-202100-
/O.CON.KMAF.SV.W.0130.000000T0000Z-150520T2100Z/
GLASSCOCK TX-REAGAN TX-
327 PM CDT WED MAY 20 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES UNTIL 400 PM CDT...

AT 323 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF NORTH REAGAN FIRE STATION...AND MOVING EAST AT 25 MPH. THIS STORM
WILL IMPACT SR 137.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SAINT LAWRENCE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3142 10171 3147 10171 3164 10171 3180 10131
      3155 10126 3136 10126
TIME...MOT...LOC 2027Z 259DEG 20KT 3151 10153

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:41 PM CDT, 20 minutes earlier.

Area forecast discussion, May 20, 2:41 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
241 PM CDT Wed May 20 2015

.DISCUSSION...
The active weather pattern will continue through the remainder of
the week under persistent SW flow aloft thanks to continued upper
troughing over the western ConUS. Currently have a cold front
slowly sinking south toward the Pecos River Valley this afternoon
with temperatures generally in the 60s across much of SE NM and
the Permian Basin thanks to abundant cloud cover and cold air
advection. To the south, plenty of heating and moisture has
resulted in increased instability across these areas and we
already have some elevated convection developing just to the
north of the front and strong to severe storms across the Lower
Trans Pecos/Big Bend area. Relatively strong instability and 0-6km
bulk shear pushing 40kt across southern areas would continue to
support strong to severe thunderstorms through the afternoon and
early evening. And much like the last couple of days, storms will
be capable of producing large hail, damaging winds, heavy rainfall
and not to mention the potential for a tornado or two.

Shower and thunderstorm activity is forecast to spread across the
region overnight into Thursday morning. Moist, easterly/upslope flow
will persist through the day Thursday as a midlevel shortwave moves
overhead in SW flow aloft, providing some upper forcing for ascent.
Forecast models continue to hold onto widespread QPF Thursday into
Friday and so remains the concern for flooding and flash flooding
potential through Friday morning. May get a bit of a break Friday
afternoon as no noticeable upper forcing is currently evident.
Meanwhile, the upper trough to the west will begin its slow
progression eastward with notable height falls overspreading the
region Friday night into Saturday, providing upper forcing for
ascent through much of the weekend. Highest rain chances will be
across the eastern half of the CWA, where higher moisture resides.
Rain chances finally shift east Sunday evening as the ua trough
axis moves to the east and weak upper ridging takes over through
the beginning of next week. This would likely bring us a short
period of dry weather before SW flow aloft and rain chances return
mid week.

High temperatures will be much cooler tomorrow with highs ranging
from near 60 across the far north to near 80 across the Big Bend.
A warming trend is expected Friday through the weekend with near
normal temperatures expected by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 55  62  54  78  /  50  60  60  40
BIG SPRING TX              56  64  57  79  /  50  50  60  40
CARLSBAD NM                56  65  55  83  /  50  70  60  20
DRYDEN TX                  68  78  67  87  /  50  50  60  30
FORT STOCKTON TX           61  71  62  86  /  50  60  60  20
GUADALUPE PASS TX          54  63  55  80  /  40  60  50  10
HOBBS NM                   53  60  52  76  /  40  60  60  40
MARFA TX                   55  74  54  85  /  40  60  50  20
MIDLAND INTL AIRPORT TX    56  63  57  80  /  50  60  60  40
ODESSA TX                  56  64  57  80  /  50  60  60  40
WINK TX                    59  68  59  85  /  50  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 20, 2:34 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED MAY 20 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT WED MAY 20 2015 /134 PM MDT WED MAY 20 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. SOME
OF THESE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE SOUTHERN PERMIAN
BASIN AND LOWER TRANS PECOS. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS...ALTHOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...INCREASING THE LIKELIHOOD
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THROUGH THE WEEKEND...ESPECIALLY
THURSDAY AND THURSDAY NIGHT. A FEW OF THESE STORMS COULD BECOME
SEVERE...ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...ESPECIALLY
THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 20, 9:28 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
928 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TORNADO          10 SW BAKERSFIELD       30.79N 102.42W
05/19/2015                   PECOS              TX   NWS EMPLOYEE

            TORNADO BRIEFLY TOUCHED DOWN

&&

AHASIC
Local storm report, May 20, 9:30 AM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TORNADO          7 SE GIRVIN             31.00N 102.31W
05/19/2015                   PECOS              TX   EMERGENCY MNGR

            TORNADO REMAINED IN FIELDS AND PASTURES. NO DAMAGE
            REPORTED.

&&

AMBER.HLUCHAN
Local storm report, May 20, 10:24 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1024 AM CDT WED MAY 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 E BAKERSFIELD         30.89N 102.27W
05/19/2015  E1.25 INCH       PECOS              TX   TRAINED SPOTTER

            NICKEL TO SLIGHTLY LARGER THAN QUARTER-SIZE HAIL FELL

&&

AHASIC
Special weather statement, May 20, 1:19 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
119 PM CDT WED MAY 20 2015

TXZ081-201900-
BIG BEND AREA-
119 PM CDT WED MAY 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL BREWSTER COUNTY UNTIL 200 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL BREWSTER COUNTY AT 119
PM CDT...MOVING SOUTH AT 5 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT
AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND.

&&

LAT...LON 3018 10288 2991 10280 2991 10315 3019 10316
TIME...MOT...LOC 1819Z 359DEG 6KT 3010 10303

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTTornado WarningMAFTerrell45 min
May 19, 7:26 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 19, 8:26 PM CDTSpecial Weather StatementMAFPecos64 min
May 19, 9:27 PM CDTSpecial Weather StatementMAFPecos63 min
May 20, 1:19 PM CDTSpecial Weather StatementMAFBrewster41 min
May 20, 1:52 PM CDTSevere Thunderstorm WarningMAFBrewster38 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
May 20, 3:21 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 3:57 PM CDTSevere Thunderstorm WarningMAFReagan48 min
May 20, 4:03 PM CDTSpecial Weather StatementMAFBrewster42 min
May 20, 4:18 PM CDTSevere Thunderstorm WarningMAFBrewster42 min
May 20, 4:46 PM CDTSpecial Weather StatementMAFPecos44 min
May 20, 4:59 PM CDTSevere Thunderstorm WarningMAFBrewster61 min
May 20, 5:12 PM CDTSpecial Weather StatementMAFPecos48 min
May 20, 5:42 PM CDTSevere Thunderstorm WarningMAFPecos63 min
May 20, 5:48 PM CDTSpecial Weather StatementMAFPresidio27 min
May 20, 5:51 PM CDTSpecial Weather StatementMAFPresidio24 min
May 20, 5:51 PM CDTSevere Thunderstorm WarningMAFBrewster24 min
May 20, 6:14 PM CDTSpecial Weather StatementMAFPresidio31 min
May 20, 6:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 20, 6:49 PM CDTSpecial Weather StatementMAFJeff Davis26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.